From Calgary, Alberta, Canada:
What are the effects of taking too much insulin? And if one did, what is the best way to rid it?
There's probably no one who hasn't for one reason or another taken too much insulin. It happens. The first and most important thing to is to think about why it happened so that you can prevent future mistakes. Once you have given the insulin it's in your body until it wears out. If you do nothing about it you can have an insulin reaction, maybe even a very severe one.
Your diabetes team should have instructed you on what to do. Maybe you've forgotten. That being the case, make an appointment with a diabetes educator to learn as much as you can! Your local hospital should have a diabetes educator on staff who can help you if you don't have a diabetes team. Alternatively, you can contact The Canadian Diabetes Association or The American Association of Diabetes Educators to help find one in Calgary.
The only way to offset extra insulin is to eat. You should check your blood sugar at least every hour until the insulin has worn off and depending on how low it is eat: 1) some quick-acting carbs like juice or glucose tablets and 2) something with protein (perhaps a peanut butter sandwich). It is important to note that eating a whole bunch at once won't get the blood sugar up any faster; it will just go much higher and then crash again!
Because you may not be able to treat yourself, it is important for family and friends to know what to do if you go very low. Always keep a tube of glucose jel or cake frosting handy and teach them how to us it.
Last Updated: Tuesday April 06, 2010 15:09:05
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.